Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

170 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking clonazepam at night to sleep. Barely get sleep. Getting off the drug caused insomnia. Need help?

Answered by
Dr.
Dr. Preeti Parakh

Addiction Medicine Specialist

Practicing since :2002

Answered : 1486 Questions

default
Posted on Sun, 17 Nov 2013 in Medicines and Side Effects
Question: I'm taking 1.5 mg of clonazepam at night to sleep and I'm barely getting any sleep. The situation is complicated but I believe I desperately need to get off this drug but still need somehow to get some sleep. I feel my situation is quite precarious.


It's complicated because I started off taking .5 mg clonazepam at night, I was non-compliant, it began to cause insomnia, I then sought a second opinion trying to get off of it, and this second psychiatriast suggested cutting .5 mg clonazepam down to .25 mg and using 5-10 mg of Ambien to taper. I went into withdrawal, the Ambien did not work at all, took it for about 4 days, then he switched me to .5 clonazepam and 50 then 100 mg of trazodone. Still did not work. Ended up taking 1 mg clonazepam, then 15 and then 7.5 mg mirtazapine, before being tapered off of everything except 1.5 mg clonazepam (I was also on and off Lexapro during this period). The whole thing sounds insane even to type it. I went weeks without sleeping--literally weeks--and have shed tons of weight. I am in serious trouble right now because I am still not getting sleep, my original psychiatrist said to just stick with the 1.5 mg clonazepam, but I fear that my situation is extremely precarious/dangerous right now with lack of sleep. I feel I'm beginning to have trouble swallowing and am worried about consequences of lack of REM sleep (not to mention withdrawals) on my cognitive function--I'm really falling apart.
doctor
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer:
Focus on treating co-morbid disorder.

Detailed Answer:
Hi,

Welcome to Healthcare Magic!

It appears to me that your present problems are not just due to benzodiazepine dependence, but due to some other co-morbid condition like anxiety or depression. In my experience, 1.5 mg of clonazepam is too low a dose to cause so much difficulty in tapering it off. I feel that the condition for which you were prescribed Lexapro is the reason for so much of sleep difficulty, weight loss and cognitive impairment.

In my opinion, rather than focusing just on sleep and clonazepam, your doctor should assess you for the other co-morbid conditions like anxiety and depression and first treat you for that. You need to take the prescribed medicine properly, because medications like Lexapro are of no use if taken on and off. You should not worry about getting off clonazepam right now, but concentrate on taking all medicines as prescribed.

Once Lexapro or any similar medicine that you are prescribed starts working and you improve, then only you should think about getting off clonazepam. You won't find it so difficult then as Lexapro and other SSRIs correct the sleep architecture changes that occur in depression. Till then, you should continue with the clonazepam.

I hope this helps you. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry




Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Preeti Parakh 2 hours later
I understand what you are saying, but honestly, this whole thing has been caused by benzo withdrawal rebound insomnia, and the lexapro actually made the insomnia worse when I started it, then the second psychiatrist added in all this other stuff. What I'm saying is I lost the ability to sleep naturally at all and desperately need to recover it. I literally did not sleep for weeks, and fear I am developing diabetes or having some degree of kidney or liver impairment. I should add that I was also briefly on seroquel earlier in the summer and self- tapered and that is where the real insomnia started, though the seroquel was given to me for a period of health-related anxiety that manifested, according to a medical resident as mania.

I know I brought this on myself through noncompliance and seeking a second opinion, but I still desperately need help.
doctor
Answered by Dr. Preeti Parakh 4 hours later
Brief Answer:
Try adding Seroquel again.

Detailed Answer:
Hi,

Welcome back!

Please do not worry or feel guilty about what happened in the past, but do take care not to repeat the same mistakes again. Worrying will just worsen your sleep.

It is true that SSRIs like Lexapro can cause decreased sleep, but that is a short term effect and also is the reason why SSRIs are to be taken in the morning and not at bedtime. But I cannot understand why it was prescribed to you. It is of no use in benzodiazepine withdrawal as it shows its response only after four to six weeks. I would really like it if you could be thoroughly assessed for a co-morbid disorder or conditions that are contributing to all your problems. It is not common for withdrawal from such a low dose of clonazepam to cause such severe problems by itself. Please give a serious thought to whether you have been persistently feeling low the last few weeks or not. It is possible that you are, but you were considering it an effect of not sleeping well but not an independent depressive episode. Your weight loss also suggests that this is not just a sleep related issue. If you have been feeling fatigued easily and lost interest/pleasure in previously pleasurable activities, then it is very likely that a depressive episode is responsible for your present problems.

Supposing there are no other causes, then in my opinion, there is no other option than trying to add another medicine just like what was tried by other doctors previously. I would suggest adding Seroquel again at bedtime, in low doses like 25 to 50 mg of the immediate release preparation. The dose can be hiked later if needed. One other medicine that could be considered is chlorpromazine in low doses but since it is a very old medicine, people do not like prescribing it these days.

In addition to this, take care to see that you are not taking any substances which can worsen your problem. Avoid tea, coffee, soft drinks etc from the evening onwards. Alcohol can also cause sleep dysfunction. Practice good sleep hygiene (you will find a lot of information on the net) by avoiding daytime naps, keeping the bedroom clean, dark and noise free etc. Also try relaxation exercises like progressive muscular relaxation (check the net for detailed instructions) before going to bed. Go for regular exercise. Above all, when you lie down on the bed, do not worry about whether you will be able to sleep tonight or not.

Once again, please give a serious thought to what might be causing this other than benzodiazepine withdrawal.

I hope this helps you.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,   ,   ,   ,  
Medical Topics

Recent questions on  Beta-lactam

doctor1 MD

I have been noticing blood spots on my underware on and off for several years. I went to a uralogist and he ordered ct and did a cystoscopic exam and it showed an enlarged medium lobe of my prostste. My psa is 1.3 He put me on avodart 0.5mg anduroxatral 10mg. I have been taking the drugs for about 6 months.Last night I noticed blood spots on my underware of a somewhat larger pattern. should I be overly concerned ?

doctor1 MD

I am 65 I had a Prostate Operation about three years ago,
I am on Dutasteride Avodart, one 5mg caps daily, and Betahistine Dihydrochloride tabs 16mg one three times a day. Is it safe for me to take Viapro (Herbal Viagra) while taking the above medication?

doctor1 MD

my name is Peter Moore 5 years ago i had a accident that slightly damaged my spine its healed ok without surgery how ever i have been suffering from a erection problem since i have been taking viagra and cialis which helps but sadly i do not get a hard erection as i would wish, i am 60 fit and active and in a new relationship

doctor1 MD

Dr. Oz, I know you're show is geared mostly towards women but I really am in dyer need of help. I'm a 22 year old male and I'm currently taking two 20mg instant release Adderalls a day. My blood pressure is normal on a daily basis, but high blood pressure and heart disease does run in my family. My concern is in regards to Erectile Disfunction. It is a real self confidence killer! My penis doesn't get fully erect when I'm about to have sex, its hard but not where it can stay up the air hard..excuse the reference. Also some other times it will get hard, but it will not stay that way for long amounts of time. Does anyone know why this could be? I also have trouble staying hard. For example if it slips out, there is a switch of positions,or the slightest distraction, it wont remain hard. I take adderall but don't notice a difference in this when I take it and when I don't. I exercise regularly (4-5x a week) and eat relatively healthy(for a college student). I am stressed a lot and i know that could be a cause of my problems. but does anyone have any ideas? Also is it to early for someone my age (22) to take pills such as viagra or cialis? What are the long term side effects?

doctor1 MD

If I took to many alprozlam could it kill me?

doctor1 MD

pristiq desvenlafaxine 100 mg and sandomigran 500 mcg what side effects can there be

doctor1 MD

Can halcion after long term use cause temporary lack of coordination and dizziness? I take .5mg per night.Never had these reactions before.